Alert archive / Hawaii / Flash Flood Warnings in 2024

Flash Flood Warning 4, NWS Honolulu, HI

January 9, 2024Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jan 9, 2024, 5:17 AM HST for Kalawao County, Hawaii. It was in force for 9 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 9, 2024, 5:17 AM HST (15:17 UTC)
Expired
Jan 9, 2024, 1:54 PM HST
In force
9 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 87 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 9, 6:25 AM HSTFLASH FLOODKihei, HIRoad Closure in both directions near the old Sudas Road near Uwapo Rd.
Jan 9, 8:01 AM HSTFLASH FLOODKihei, HIWailuku bound traffic being diverted down Kuihelani Highway.
Jan 9, 9:27 AM HSTFLASH FLOODKihei, HIroad closure from MP16 Piilani Highway to MP40 Hana Highway.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 68 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 3.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2024-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2024-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

457 
WGHW50 PHFO 091517
FFWHFO
HIC009-091815-
/O.NEW.PHFO.FF.W.0004.240109T1517Z-240109T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
517 AM HST Tue Jan 9 2024

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 815 AM HST.

* At 517 AM HST, local law enforcement reported road closure on S 
  Kihei Road near Kaonoulu St due to heavy rain. Radar indicated 
  rain was falling at a rate of 1 to 2 inches per hour. Flash 
  flooding is ongoing.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Law enforcement.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
  Kihei, Kula, Keokea, Pukalani, Ulupalakua, Makawao, Wailea, Kaupo, 
  Makena, Kipahulu, Maalaea, Hana, Waikapu, Haleakala National Park 
  and Hamoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 815 AM HST if flooding 
persists.

LAT...LON 2077 15657 2085 15651 2084 15629 2074 15597
      2070 15598 2064 15605 2061 15614 2062 15620
      2058 15628 2057 15641 2063 15647 2077 15648
      2078 15650 2076 15654

FLASH FLOOD...OBSERVED

$$

GS
6 follow-up statements
714 
WGHW70 PHFO 091703
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
703 AM HST Tue Jan 9 2024

HIC009-091815-
/O.CON.PHFO.FF.W.0004.000000T0000Z-240109T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
703 AM HST Tue Jan 9 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM HST THIS 
MORNING FOR THE ISLAND OF MAUI IN MAUI COUNTY...

At 703 AM HST, Radar indicated rain was continuing to fall at a rate 
of 1 to 1.5 inches per hour over southern and central Maui. Maui 
County communications indicate that South Kihei Road remains closed 
at multiple locations, including at Kaonoulu Road. Flash flooding is 
ongoing.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Law enforcement.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

Some locations that will experience flash flooding include...
  Kihei, Kula, Keokea, Pukalani, Ulupalakua, Makawao, Wailea, Kaupo, 
  Makena, Kipahulu, Maalaea, Hana, Waikapu, Haleakala National Park 
  and Hamoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

LAT...LON 2077 15657 2085 15651 2084 15629 2074 15597
      2070 15598 2064 15605 2061 15614 2062 15620
      2058 15628 2057 15641 2063 15647 2077 15648
      2078 15650 2076 15654

FLASH FLOOD...OBSERVED

$$

WROE
942 
WGHW50 PHFO 091804
FFWHFO
HIC009-092115-
/O.EXT.PHFO.FF.W.0004.000000T0000Z-240109T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
804 AM HST Tue Jan 9 2024

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 1115 AM HST.

* At 804 AM HST, Moderate to locally heavy rain continues to fall 
  across southern Maui at rates of 1 to 1.5 inches per hour. Flash 
  flooding is ongoing, and Emergency management reported road 
  closures on South Kihei Road at Kaonoulu Road and at Kulanihakoi 
  Street.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Emergency management.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
  Kihei, Kula, Keokea, Pukalani, Ulupalakua, Makawao, Wailea, Kaupo, 
  Makena, Kipahulu, Maalaea, Hana, Waikapu, Haleakala National Park 
  and Hamoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 1115 AM HST if flooding 
persists.

LAT...LON 2077 15657 2085 15651 2084 15629 2074 15597
      2070 15598 2064 15605 2061 15614 2062 15620
      2058 15628 2057 15641 2063 15647 2077 15648
      2078 15650 2076 15654

FLASH FLOOD...OBSERVED

$$

WROE
107 
WGHW70 PHFO 091946
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
946 AM HST Tue Jan 9 2024

HIC009-092115-
/O.CON.PHFO.FF.W.0004.000000T0000Z-240109T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
946 AM HST Tue Jan 9 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM HST THIS 
MORNING FOR THE ISLAND OF MAUI IN MAUI COUNTY...

At 946 AM HST, rain rates are slowly decreasing to one half to 1.5 
inches per hour across Maui, though flash flooding is ongoing. 
Emergency management reported continued road closures on South Kihei 
Road at Kaonoulu Road and at Kulanihakoi Street, as well as a road 
closure in South Maui from mile marker 16 of Piilani Hwy in Keokea 
to mile marker 40 of Hana Hwy near Hamoa.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Emergency management.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

Some locations that will experience flash flooding include...
  Kihei, Kula, Keokea, Pukalani, Ulupalakua, Makawao, Wailea, Kaupo, 
  Makena, Kipahulu, Maalaea, Hana, Waikapu, Haleakala National Park 
  and Hamoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

LAT...LON 2077 15657 2085 15651 2084 15629 2074 15597
      2070 15598 2064 15605 2061 15614 2062 15620
      2058 15628 2057 15641 2063 15647 2077 15648
      2078 15650 2076 15654

FLASH FLOOD...OBSERVED

$$

WROE
257 
WGHW50 PHFO 092101
FFWHFO
HIC009-100015-
/O.EXT.PHFO.FF.W.0004.000000T0000Z-240110T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1101 AM HST Tue Jan 9 2024

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 215 PM HST.

* At 1101 AM HST, rain rates are slowly decreasing to one half to 1 
  inch per hour across Maui, though flash flooding is ongoing. 
  Emergency management reported continued road closures on South 
  Kihei Road at Kaonoulu Road and at Kulanihakoi Street, as well as 
  a road closure in South Maui from mile marker 16 of Piilani Hwy in 
  Keokea to mile marker 40 of Hana Hwy near Hamoa.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Emergency management.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
  Kihei, Kula, Keokea, Pukalani, Ulupalakua, Makawao, Wailea, Kaupo, 
  Makena, Kipahulu, Maalaea, Hana, Waikapu, Haleakala National Park 
  and Hamoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 215 PM HST if flooding 
persists.

LAT...LON 2077 15657 2085 15651 2084 15629 2074 15597
      2070 15598 2064 15605 2061 15614 2062 15620
      2058 15628 2057 15641 2063 15647 2077 15648
      2078 15650 2076 15654

FLASH FLOOD...OBSERVED

$$

WROE
532 
WGHW70 PHFO 092244
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1244 PM HST Tue Jan 9 2024

HIC009-100015-
/O.CON.PHFO.FF.W.0004.000000T0000Z-240110T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
1244 PM HST Tue Jan 9 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM HST THIS 
AFTERNOON FOR THE ISLAND OF MAUI IN MAUI COUNTY...

At 1244 PM HST, rain rates have diminished to one half inch per hour 
or less across southern Maui, though some flash flooding is ongoing. 
Emergency management reported continued road closures on South Kihei 
Road at Kaonoulu Road and at Kulanihakoi Street, as well as a road 
closure in South Maui from mile marker 16 of Piilani Hwy in Keokea 
to mile marker 40 of Hana Hwy near Hamoa.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Emergency management.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

Some locations that will experience flash flooding include...
  Kihei, Kula, Keokea, Pukalani, Ulupalakua, Makawao, Wailea, Kaupo, 
  Makena, Kipahulu, Maalaea, Hana, Waikapu, Haleakala National Park 
  and Hamoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

LAT...LON 2077 15657 2085 15651 2084 15629 2074 15597
      2070 15598 2064 15605 2061 15614 2062 15620
      2058 15628 2057 15641 2063 15647 2077 15648
      2078 15650 2076 15654

FLASH FLOOD...OBSERVED

$$

WROE
619 
WGHW70 PHFO 092354
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
154 PM HST Tue Jan 9 2024

HIC009-100004-
/O.CAN.PHFO.FF.W.0004.000000T0000Z-240110T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
154 PM HST Tue Jan 9 2024

...FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN MAUI 
COUNTY...

Heavy rain has ended, and flooding is no longer expected to pose a 
threat.

A Flood Watch remains in effect until 600 PM HST for Kahoolawe, 
Lanai, Maui, Molokai, and the Big Island.

LAT...LON 2077 15657 2085 15651 2084 15629 2074 15597
      2070 15598 2064 15605 2061 15614 2062 15620
      2058 15628 2057 15641 2063 15647 2077 15648
      2078 15650 2076 15654

$$

WROE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 9, 4:22 AM HST, 55 minutes earlier.

Area forecast discussion, Jan 9, 4:22 AM HST, 55 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
422 AM HST Tue Jan 9 2024

.SYNOPSIS...
A slow moving cold front just east of Oahu will continue to drive
breezy to windy south to southwest winds today, pulling deep
tropical moisture across the eastern half of the state. Unstable
showers will persist over the eastern islands today into tonight,
bringing periods of heavy showers and isolated thunderstorms,
with enhanced rainfall potentially lingering over leeward Big
Island into Wednesday. A second front is forecast to deliver
another round of wet weather from Thursday through Friday.

&&

.DISCUSSION...
The cold front cleared Oahu overnight, bringing an end to any
organized threat for flooding over the western islands. As a
result, the Flood Watch has been cancelled for Niihau, Kauai and
Oahu.

Attention now remainsfocused on Maui County where multiple bands
of heavy rainfall are observed. Pockets of rain rates of 2"/hr or
locally higher, especially within any thunderstorms, will be
possible until the front clears Maui late this evening. Meanwhile,
southerly winds at 850mb should preclude any meaningful flood
threat over the Big Island until winds veer to WSW this afternoon,
although pockets of heavy rainfall will still be possible. The
transition to WSW flow will favor an onshore push of moisture as
frontal convergence settles over the eastern end of the state.
Thus, the period from roughly the 2pm to 8pm HST is forecast to
mark the peak threat for flooding over the Big Island today.

Windy conditions are expected today over leeward Big Island where
a Wind Advisory is in effect through 6 PM this evening. Advisory
level winds are expected over the Big Island summits through 6 AM
Wednesday.

Moving forward, broad cyclonic flow aloft persists as the tail end
of the moisture band lingers over the eastern end of the state
through at least Wednesday. Showers will therefore tend to focus in
this area but will lose intensity and organization as convergence
weakens in response to the departure of the parent low.

Global model consensus now keys in on renewed cyclogenesis north of
the islands as the next mid-latitude trough in the sequence digs
southward toward the islands on Thursday. Subsequent tightening of
the gradient will bring a round of locally strong NNW winds
(especially in the vicinity of Kauai and Oahu) as the attendant cold
front is quickly ushered through the state Thursday-Thurs night. The
accompanying band of showers will likewise move rather progressively
through the forecast area and is not forecast to pose any threat for
flooding. The most noteworthy impact from a sensible weather
perspective will be the precipitous drop in dewpoints which,
combined with gusty NNW winds will add a chill to the air. The
latest GFS suggests the post frontal airmass will be characterized
by dewpoints solidly in the low 50s by Friday.

&&

.AVIATION...
Strong south to southwesterly winds with a broad band of heavy
showers will continue to slowly move across the islands in Maui
County through the morning hours. Expect IFR/MVFR conditions under
these heavy shower bands along with strong gusty winds and
isolated thunderstorms. This heavy shower band will then move
into the western Big Island later this afternoon. Strong wind
gusts and showers are already developing along the Kona coast on
the Big Island this morning ahead of the main heavy shower band.

AIRMET Sierra remains in effect for IFR conditions affecting
Molokai and Lanai. AIRMET Sierra for tempo mountain obscuration
remains in effect for Oahu and Maui. This AIRMET for mountain
obscuration will likely be extended into the Big Island later this
morning.

An upper level trough moving away from the state will cause the
moderate upper level turbulence to diminish. AIRMET Tango for
moderate turbulence between FL220-420 remains in effect through
16Z. AIRMET Tango for moderate low level turbulence below 090
remains in effect downwind of the terrain.

Light icing is also possible in layer 110 to FL220. Aviation
interests are encouraged to monitor for forecast updates for the
next few days as conditions will evolve.

&&

.MARINE...
Fresh to strong south to southwest winds ahead of a cold front
located near Oahu is expected to continue moving through the
islands. The parent low near 29N162W will lift north but the
leading edge of the cold front as well as the prefrontal bands
could bring periods of heavy rain, isolated thunderstorms, gusty
winds, and the potential for waterspouts that are likely to
continue today. Front will continue to track southeast through
tonight as rainfall gradually diminishes over Kauai and Oahu waters.
Post frontal, expect to see gentle to moderate northwest winds.

Uncertainty increases late Thursday and Friday, but forecast
guidance indicates a potential for another surface low northeast
of the offshore waters to develop and raise chances for another
round of gusty winds and thunderstorms. An associated front will
pull across the western waters Friday. This system will briefly
tighten the pressure gradient across the north-northwest offshore
waters enough to produce near gale force winds.

A new moderate northwest swell is still filling in on nearshore
Waimea Bay PacIOOS buoy 51201 early this morning. It is expected
to peak today before slowly declining Wednesday. A High Surf
Advisory (HSA) has been issued for north and west facing shores of
Niihau, Kauai, Oahu, and Molokai, as well as north facing shores
of Maui through tonight. The slow-moving low responsible for the
front has developed a fetch mainly aimed toward the western end of
the island chain. The relative proximity of this source will lead
to what is expected to be a large, short- lived, medium period
north- northwest (330-340 degrees) swell that will build mainly
over the western end of the state today too. With the enhanced
southerly wind ahead of the front, and combined seas, it has met
Small Craft Advisory (SCA) criteria for majority of the coastal
zones that goes through tonight. The HSA and SCA may need to be
extended through Wednesday but zones may need to be taken off in
the afternoon package depending on observations.

Moderate to large choppy surf is expected through the end of the
week but forecast confidence decreases further out in time due to
the potential for the next surface low developing.

East facing shores exposed to the north swell may see an uptick in
surf through the week. South facing shores will remain choppy
due to the strong southwest winds Tuesday before decreasing on
Wednesday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Wednesday for Niihau-Kauai
Leeward-Waianae Coast-Oahu North Shore-Maui Windward West-Kauai
North-Kauai East-Molokai Windward-Molokai North-Molokai West-
Maui Central Valley North-Windward Haleakala.

Flood Watch through this afternoon for Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Haleakala Summit-Kona-
Kohala-Big Island Interior-Molokai-Lanai Windward-Lanai Leeward-
Lanai South-Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-Big Island East-Big Island
North.

Wind Advisory until 6 PM HST this evening for Kona-Kohala.

Wind Advisory until 6 AM HST Wednesday for Big Island Summits.

Small Craft Advisory until 6 AM HST Wednesday for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-Kaiwi
Channel-Maui County Windward Waters-Maui County Leeward Waters-
Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-
Big Island Leeward Waters.

&&

DISCUSSION...JVC/Jelsema
AVIATION...Bohlin
MARINE...Shigesato

In the hours before

Special weather statement, Jan 9, 12:06 AM HST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1206 AM HST Tue Jan 9 2024

HIZ017-018-045-046-049-091130-
South Maui/Upcountry HI-Maui Central Valley South HI-
Maui Central Valley North HI-Maui Leeward West HI-
Maui Windward West HI-
1206 AM HST Tue Jan 9 2024

...GUSTY SHOWERS WILL IMPACT MAUI IN MAUI COUNTY THROUGH 130 AM
HST...

At 1205 AM HST, Doppler radar was tracking gusty showers along a line
extending from 5 miles east of Pukoo to 20 miles south of Manele.
Movement was northeast at 30 mph.

HAZARD...Wind gusts of 35 to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kahului, Kihei, Lahaina, Kapalua, Honokohau, Kahakuloa, Puunene,
Waikapu, Wailuku, Waiehu, Maalaea, Waihee, Kaanapali,
Napili-Honokowai, Olowalu, Kanaha Beach Park, Honolua Bay, Ukumehame
Beach Park, and Launiupoko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2102 15656 2090 15648 2091 15640 2074 15645
      2080 15648 2078 15654 2080 15659 2089 15669
      2096 15669 2101 15667 2103 15664 2104 15660
TIME...MOT...LOC 1005Z 217DEG 25KT 2107 15672 2046 15690

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JRJ
Special weather statement, Jan 9, 1:30 AM HST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Honolulu HI
130 AM HST Tue Jan 9 2024

HIZ017-018-022-045>050-091300-
South Maui/Upcountry HI-Kipahulu HI-South Haleakala HI-
Maui Central Valley South HI-Haleakala Summit HI-
Windward Haleakala HI-Maui Central Valley North HI-
Maui Leeward West HI-Maui Windward West HI-
130 AM HST Tue Jan 9 2024

...GUSTY SHOWERS WILL IMPACT MAUI IN MAUI COUNTY THROUGH 300 AM
HST...

At 129 AM HST, Doppler radar was tracking gusty showers and isolated
embedded thunderstorms along a line extending from near Waikapu to
29 miles southwest of Manele. Movement was northeast at 10 mph.

HAZARD...Wind gusts of 35 to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kahului, Kihei, Lahaina, Honokohau, Haliimaile, Kipahulu, Wailuku,
Makawao, Paia, Keokea, Olowalu, Wailea, Waihee, Kaanapali,
Napili-Honokowai, Kula, Pukalani, Kapalua, Puunene, and Pauwela.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2064 15607 2063 15622 2059 15630 2059 15642
      2064 15646 2079 15647 2081 15663 2093 15670
      2101 15667 2104 15660 2090 15648 2095 15633
      2094 15625 2082 15611 2080 15601 2073 15599
TIME...MOT...LOC 1129Z 205DEG 7KT 2088 15657 2037 15712

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JRJ
Local storm report, Jan 9, 3:46 AM HST, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Honolulu HI
346 AM HST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     Flood            1 SW Lahaina            20.88N 156.68W
01/09/2024                   Maui               HI   Emergency Mngr

            Keawe St between Honoapiilani Highway and
            Komo Mai St has standing water 6 to 8 inches
            deep.

&&
Special weather statement, Jan 9, 4:02 AM HST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Honolulu HI
402 AM HST Tue Jan 9 2024

HIZ017-018-022-045>050-091530-
South Maui/Upcountry HI-Kipahulu HI-South Haleakala HI-
Maui Central Valley South HI-Haleakala Summit HI-
Windward Haleakala HI-Maui Central Valley North HI-
Maui Leeward West HI-Maui Windward West HI-
402 AM HST Tue Jan 9 2024

...GUSTY SHOWERS WILL IMPACT MAUI IN MAUI COUNTY THROUGH 530 AM
HST...

At 401 AM HST, Doppler radar was tracking gusty showers along a line
extending from 7 miles west of Lahaina to 9 miles southwest of
Makena. Movement was north at 40 mph.

HAZARD...Wind gusts of 35 to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kahului, Kihei, Lahaina, Honokohau, Haliimaile, Kipahulu, Wailuku,
Makawao, Paia, Keokea, Olowalu, Wailea, Waihee, Kaanapali,
Napili-Honokowai, Kula, Pukalani, Kapalua, Puunene, and Pauwela.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2064 15607 2063 15622 2059 15630 2059 15642
      2064 15646 2079 15647 2081 15663 2093 15670
      2101 15667 2104 15660 2090 15648 2095 15633
      2094 15625 2082 15611 2080 15601 2073 15599
TIME...MOT...LOC 1401Z 195DEG 36KT 2087 15679 2056 15655

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JRJ

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 2:23 PM HSTFlash Flood WarningHFOHonolulu91 min
Jan 8, 2:42 PM HSTSpecial Weather StatementHFOHonolulu33 min
Jan 8, 4:11 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao48 hr
Jan 8, 5:21 PM HSTAreal Flood AdvisoryHFOKalawao6 hr
Jan 8, 6:22 PM HSTSpecial Weather StatementHFO83 min
Jan 8, 6:25 PM HSTSpecial Marine WarningHFO2 hr
Jan 8, 6:46 PM HSTSpecial Marine WarningHFO119 min
Jan 8, 7:15 PM HSTTornado WarningHFOKalawao13 min
Jan 8, 7:45 PM HSTSpecial Weather StatementHFO90 min
Jan 8, 7:49 PM HSTSpecial Weather StatementHFOHonolulu86 min
Jan 8, 8:21 PM HSTAreal Flood AdvisoryHFOKalawao5 hr
Jan 8, 8:23 PM HSTSpecial Marine WarningHFO2 hr
Jan 8, 8:26 PM HSTSpecial Marine WarningHFO2 hr
Jan 8, 8:57 PM HSTAreal Flood AdvisoryHFOHonolulu2 hr
Jan 8, 9:10 PM HSTSpecial Weather StatementHFOHonolulu95 min
Jan 8, 9:15 PM HSTSpecial Weather StatementHFO30 min
Jan 8, 10:24 PM HSTSpecial Marine WarningHFO2 hr
Jan 8, 10:28 PM HSTSpecial Marine WarningHFO2 hr
Jan 8, 10:38 PM HSTSpecial Weather StatementHFOHonolulu97 min
Jan 8, 10:45 PM HSTSpecial Weather StatementHFO90 min
Jan 8, 11:33 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 9, 12:06 AM HSTSpecial Weather StatementHFOKalawao84 min
Jan 9, 12:12 AM HSTAreal Flood AdvisoryHFOKalawao6 hr
Jan 9, 12:24 AM HSTSpecial Marine WarningHFO2 hr
Jan 9, 1:30 AM HSTSpecial Weather StatementHFOKalawao90 min
Jan 9, 1:51 AM HSTSpecial Marine WarningHFO114 min
Jan 9, 2:23 AM HSTSpecial Marine WarningHFO112 min
Jan 9, 2:35 AM HSTFlash Flood WarningHFOKalawao3 hr
Jan 9, 2:54 AM HSTSpecial Marine WarningHFO111 min
Jan 9, 3:45 AM HSTWind AdvisoryHFOHawaii, Kalawao24 hr
Jan 9, 3:49 AM HSTSpecial Marine WarningHFO116 min
Jan 9, 4:02 AM HSTSpecial Weather StatementHFOKalawao88 min
Jan 9, 4:34 AM HSTSpecial Marine WarningHFO105 min
Jan 9, 5:28 AM HSTSpecial Marine WarningHFO2 hr
Jan 9, 5:32 AM HSTWinter Weather AdvisoryHFOHawaii22 hr
Jan 9, 6:33 AM HSTAreal Flood AdvisoryHFOHawaii11 hr
Jan 9, 7:10 AM HSTHigh Wind WarningHFOHawaii21 hr
Jan 9, 7:31 AM HSTSpecial Marine WarningHFO119 min
Jan 9, 8:27 AM HSTSpecial Marine WarningHFO93 min
Jan 9, 9:51 AM HSTSpecial Weather StatementHFOHawaii24 min
Jan 9, 10:11 AM HSTSpecial Marine WarningHFO94 min
Jan 9, 10:26 AM HSTSpecial Weather StatementHFO19 min
Jan 9, 10:44 AM HSTSevere Thunderstorm WarningHFOHawaii46 min
Jan 9, 11:23 AM HSTSpecial Marine WarningHFO97 min
Jan 9, 1:51 PM HSTSpecial Marine WarningHFO51 min

Nearby

Flash Flood Warnings in Hawaii, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.